Alert archive / Kansas / High Wind Warnings in 2025
High Wind Warning 5, NWS Kansas City, MO
NWS Kansas City, MO issued this high wind warning at Mar 27, 2025, 11:47 PM CDT for Atchison County, Leavenworth County, Kansas. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Mar 27, 2025, 11:47 PM CDT (04:47 UTC)
- Expired
- Mar 28, 2025, 1:14 AM CDT
- In force
- 87 min
- Issued by
- NWS Kansas City, MO
Counties Atchison County, KS, Leavenworth County, KS
The radar
The Topeka radar (KTWX), 100 km from the middle of the area, began a volume at 04:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 4.8 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 921 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 2019 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 84 m²/s²
- 0-3 km storm-relative helicity
- 293 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
The text
As transmitted.
799 WWUS73 KEAX 280447 NPWEAX URGENT - WEATHER MESSAGE National Weather Service Kansas City/Pleasant Hill MO 1147 PM CDT Thu Mar 27 2025 KSZ025-103-280700- /O.NEW.KEAX.HW.W.0005.250328T0447Z-250328T0700Z/ Atchison KS-Leavenworth- Including the cities of Atchison, Leavenworth, Fort Leavenworth, and Lansing 1147 PM CDT Thu Mar 27 2025 ...HIGH WIND WARNING IN EFFECT UNTIL 2 AM CDT FRIDAY... * WHAT...Decaying showers from east central Kansas are producing strong wind gusts from 50 to 65 mph as they enter Leavenworth and Atchison counties. These wind gusts can be expected in portions of the warning area through 2 AM. * WHERE...Atchison KS and Leavenworth Counties. * WHEN...Until 2 AM CDT Friday. * IMPACTS...Damaging winds will blow down trees and power lines. Scattered power outages are expected. $$ https://www.weather.gov/eax Collier
1 follow-up statement
545 WWUS73 KEAX 280614 NPWEAX URGENT - WEATHER MESSAGE National Weather Service Kansas City/Pleasant Hill MO 114 AM CDT Fri Mar 28 2025 KSZ025-103-280715- /O.CAN.KEAX.HW.W.0005.000000T0000Z-250328T0700Z/ Atchison KS-Leavenworth- Including the cities of Atchison, Leavenworth, Fort Leavenworth, and Lansing 114 AM CDT Fri Mar 28 2025 ...HIGH WIND WARNING IS CANCELLED... Even though the threat of severe winds has ended, wind gusts up to 45 mph are still possible through the night. $$ https://www.weather.gov/eax Collier
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this high wind warning went out at Mar 27, 6:02 PM CDT, 5 hours 45 minutes earlier. Its key messages:
- Thunderstorms possible late this evening. Some storms could be strong to severe with hail as the main threat. Uncertainty remains high on whether storms will develop or not.
- Above normal temperatures and wind gusting around 40 mph on Friday.
- Another round of thunderstorms expected Saturday night into Sunday. Still some uncertainty on timing of these storms and potential severity.
Area forecast discussion, Mar 27, 6:02 PM CDT, 5 hours 45 minutes before
Area Forecast Discussion National Weather Service Kansas City/Pleasant Hill MO 602 PM CDT Thu Mar 27 2025 .KEY MESSAGES... - Thunderstorms possible late this evening. Some storms could be strong to severe with hail as the main threat. Uncertainty remains high on whether storms will develop or not. - Above normal temperatures and wind gusting around 40 mph on Friday. - Another round of thunderstorms expected Saturday night into Sunday. Still some uncertainty on timing of these storms and potential severity. && .DISCUSSION... Issued at 159 PM CDT Thu Mar 27 2025 A continued active weather pattern continues today into the weekend. Today mid-level ridging will flatten a bit leading to nearly zonal flow with a disturbance rippling through this evening. This afternoon expect a warm frontal boundary to surge north with gusty southerly surface winds leading to a large warm sector. Strong mixing this afternoon will help temperatures soar into the upper 70s and low 80s for the western half of the forecast area. For reference normal high temperatures for late March are in the low 60s. Record high temperatures are in the low to mid 80s so we will possibly be pushing close to those values at some sites today. Additional chances for showers and thunderstorms will be possible this evening along the warm front as it lifts north in the vicinity of a robust low level jet. Ample mixed layer CAPE of 500-1500 j/kg will be present across northern MO and KS along with bulk shear around 40 knots. This should be sufficient to maintain any storms that develop, however it is not clear at this point if we will be able to overcome inhibition along with dryer air pushing into the area. Morning CAMs show little in the way of development this afternoon suggesting that storm development may be hindered. The last several solutions have variably shown storms develop vs staying dry so it's still quite unclear how this will play out. Nonetheless, if storms are able to develop, expect a short lived window for all modes of severe before storms become more elevated. The greatest risk with storms that develop this evening will be severe hail. Again, there is a high amount of uncertainty with this forecast and whether the atmosphere will succeed in storm initiation. Its possible that most stay dry through the night with limited impacts, but the threat of severe storms remains non zero given the environment, thus close attention should be paid to the forecast later this evening. After any storms this evening, the return of dry conditions is expected overnight. Temperatures remain well above average on Friday with continued warm air advecting into the area. Southerly surface winds will be quite gusty on Friday with gusts up to about 40 mph possible through the afternoon. The good news is that fire weather concerns look minimal with more moist air moving in and relative humidities only falling to around 45-50%. As far as temperatures go, highs in the mid to upper 70s look likely. Much of Saturday looks similar, although winds will be weaker. Expect dry weather with highs in the 70s again. Saturday night our attention turns to another wave tracking toward our forecast area. As it tracks east it will push a cold front southeast toward our forecast area Saturday afternoon. Right now there remain some differences in frontal timing, however it appears as though storms may develop in Kansas and push east into the forecast area by late evening into Sunday morning. Right know the severe risk is uncertain giving the primary overnight timing of this system, however with sufficient instability and shear, elevated overnight strong storms look to be a possibility as the boundary tracks east. By Sunday morning to mid-day the system track east of the area. Additional strong to severe storms will be possible on Sunday, but as of right now it looks as though that would be primarily east of our forecast area. As with this evenings forecast, high uncertainty exists, especially with differences in timing between multiple forecast models. Timing of the front will have impacts on if storms have a greater severe threat on Saturday night and Sunday. Outside of that, the system moves east of the area on Sunday with the return of northerly flow and cooler temperatures the next few days. Highs in the 50s are expected for Sunday and Monday after the passage of the front. Dry weather is also expected through this time. A warming trend is expected for the mid week with the return of 60s and 70s and weak mid level ridging. Another wave is expected to move through the forecast area on Wednesday bringing the return of shower and thunderstorm chances back to the forecast. && .AVIATION /00Z TAFS THROUGH 00Z SATURDAY/... Issued at 554 PM CDT Thu Mar 27 2025 Isolated to scattered thunderstorms are developing in central Kansas early this evening, with more convection expected to develop farther northeast with time this evening and overnight. However, latest guidance keeps this convection north of the TAF sites, so have left any mention of precipitation/thunder out for the 00z TAFs. Thus, mainly VFR expected through the next 24 hours, with winds the primary aviation concern. Southwest winds 10 to 20 kt with higher gusts should continue through tonight. Nocturnal low-level jet and boundary-layer inversion developing near/after 03z should bring a period of LLWS to the TAF sites overnight (southwesterly of 40-45 kt in the lowest 2000 feet). After sunrise, southwest winds of 15 to 25 kt with gusts to 35 kt should be expected most of the day. Diurnal cumulus (SCT-BKN) should develop by late morning or afternoon, with bases mainly just above MVFR thresholds. && .EAX WATCHES/WARNINGS/ADVISORIES... MO...None. KS...None. && DISCUSSION...WFO EAX AVIATION...CMS
Hazardous weather outlook, Mar 27, 5:27 AM CDT, 18 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 527 AM CDT Thu Mar 27 2025 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-281030- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 527 AM CDT Thu Mar 27 2025 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Scattered showers and thunderstorms continue through the morning hours. Strong to severe storms are possible. Severe threat increases this evening as more storms are expected to develop. Hail will be the primary threat. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Slight risk for severe thunderstorms on Sunday. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
In the hours before
Special weather statement, Mar 27, 10:44 PM CDT, 1 hour 3 minutes before
Special Weather Statement National Weather Service Kansas City/Pleasant Hill 1044 PM CDT Thu Mar 27 2025 KSZ025-103-280600- Atchison KS-Leavenworth- Including the cities of Atchison, Fort Leavenworth, Leavenworth, and Lansing 1044 PM CDT Thu Mar 27 2025 ...Strong Winds Possible in Atchison and Leavenworth Counties in Kansas Through the Late Evening Hours... Decaying thunderstorms in east central Kansas have produced several wind gusts of 40 to 60 mph between Manhattan and Hoyt Kansas during the past couple of hours. These winds may reach portions of Atchison and Leavenworth Counties by midnight. A few downed tree limbs may occur should these winds be observed, and sporadic power outages may also occur. If confidence in stronger wind gusts reaching these areas increases, a high wind warning may be required.
Nearby
High Wind Warnings in Kansas, 2025Every high wind warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.